Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 66, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 20, 2003, 11:28 AM EDT for Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 11:28 AM EDT (15:28 UTC)
- Expired
- Jun 20, 2003, 2:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Montgomery County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 3.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 201530 FFWLWX MDC031-201830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1128 AM EDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR MONTGOMERY COUNTY IN CENTRAL MARYLAND * UNTIL 230 PM EDT. * AT 1126 AM EDT...RADAR INDICATED AN AREA OF VERY HEAVY RAIN MOVING EAST THROUGH THE COUNTY. A SPOTTER REPORTED THAT A CREEK ALONG WAXFORD DRIVE WAS ABOVE TO OVERFLOW. RADAR INDICATES THAT OVER AN INCH OF RAIN HAS FALLEN ACROSS THE COUNTY. ANOTHER INCH WILL BE POSSIBLE THROUGH 230 PM EDT. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3916 7745 3901 7710 3912 7698 3931 7723 $$ MMARGRAF
1 follow-up statement
000 WGUS71 KLWX 201727 FFSLWX MDC031-201830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 123 PM EDT FRI JUN 20 2003 ...FLASH FLOOD WARNING CONTINUES FOR MONTGOMERY COUNTY UNTIL 2:30 PM... RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS FALLEN OVER MONTGOMERY COUNTY SINCE 10 AM. ANOTHER ONE QUARTER TO ONE HALF INCH WILL BE POSSIBLE THROUGH 230 PM. THE PRECIPITATION WILL TAPER OFF TO SCATTERED SHOWERS BY MID AFTERNOON. COUNTY OFFICIALS REPORTED FLOODING IN THE FOLLOWING LOCATIONS... CLARKSBURG ROAD AT WEST OLD BALTIMORE ROAD IN GERMANTOWN IN ROCK CREEK PARK ALONG ROCK CREEK FROM BEACH DRIVE TO SLIGO ROAD FLOODING OF SMALL CREEKS AND STREAMS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS WILL CONTINUE THROUGH MID AFTERNOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ MMARGRAF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:00 AM EDT, 28 minutes earlier.
Area forecast discussion, Jun 20, 11:00 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT FRI JUN 20 2003 SHORT-TERM (TODAY-TONIGHT) AM PRETTY AMAZED AT HOW MUCH THE UPPER LVL PATTERN IS REMINISCENT OF THE LAST DAY OF AUTUMN AS OPPOSED TO THE LAST DAY OF SPRING. IN SHORT TERM..AS AKQ POINTED OUT THEIR DSCN...VIGOROUS VORT MAX CAN BE SEEN ON W.V. IMGRY NOW ACROSS SW PA. THIS VORT IS NOW TRIGGERING HVY RA ACROSS MUCH OF THE AREA. LN CAN BE SEEN AS PIVOTING ACROSS VA ON RDR COMPOSITE. ONE FFW OUT ATTM FOR CULPEPER...AS ERMRG MGRS REPORT WATER CLOSE TO OVERFLOWING THE ROAD. IF THERE IS ANYTHING TO BE THANKFUL OF THIS MRNG IT IS THAT LN OF HVY RW HAS KEPT UP A STEADY PACE OF MVMT. AM STILL CONCERNED THAT LN COULD SLOW DOWN E OF DC AND DVLP INTO A TRAINING PROBLEM FOR P.G./ANNE ARUNDEL. TEMPS ARE IN 60S AREAWIDE...AND AM XPCTG LTL UPWARD MVMT TDA. CRAZY. RDR ET HAS RECEIVED SOME NEEDED PARTS. WE ARE TRYING TO GET THE 88D INTO A CONDITION WHERE THE INTMT UPS AND DOWNS WL STOP. PEOPLE ARE TIRING OF ALL THE WX WEVE HAD IN 2003...SO IS THE RDR. WOODY LONG TERM...(SAT THROUGH THURSDAY)... MODELS CONTINUE TO PROGGED UPPER LOW TO CLOSE OFF AND MOVE SLOWLY TO THE EAST THROUGH SUNDAY. AS SUCH...HAVE RAISED POPS AND LOWERS TEMPS A BIT SAT/SAT NIGHT BECAUSE OF THE SLOWER PROGRESSION OF THE SYSTEM. SO CLOUDY/SHOWERY AND RELATIVELY COOL ON SATURDAY THEN SUNDAY BEING THE TRANSITION DAY WITH THE BEGINNINGS OF A WARM AND DRIER PATTERN FOR THE FIRST HALF OF NEXT WEEK. THEN A SCHC OF SHRAS/TSTMS RETURN BY THURSDAY. ND .LWX... DC...FLASH FLOOD WATCH UNTIL 8PM FOR ZONE DCZ001. MD...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014. VA...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>054. WV...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 20, 11:13 AM EDT, 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-210800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1113 AM EDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR THE AREA EXCEPT LOWER SOUTHERN MARYLAND. RAIN WILL CONTINUE TO BE HEAVY AT TIMES ESPECIALLY AROUND MIDDAY. ONE TO ONE AND HALF INCHES OF RAIN COULD CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW. A FLOOD WATCH MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:30 PM EDT | Flash Flood Warning | LWX | Prince George's | 2 hr |
| Jun 20, 12:38 PM EDT | Flash Flood Warning | LWX | Howard | 3 hr |
| Jun 20, 2:22 PM EDT | Flash Flood Warning | LWX | Montgomery | 6 hr |
| Jun 20, 3:05 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
| Jun 20, 6:53 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.